PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of ijpsychHomeCurrent issueInstructionsSubmit article
 
Indian J Psychiatry. 2002 Oct-Dec; 44(4): 387–390.
PMCID: PMC2955316

CHALLENGE WITH ATYPICAL ANTIPSYCHOTIC DRUGS IN RISPERIDONE INDUCED NEUROLEPTIC MALIGNANT SYNDROME: A CASE REPORT

Abstract

There are several reports available on neuroleptic malignant syndrome (NMS) associated with risperidone but when a more stringent criterion is applied there are only a few. Report on challenge and rechallenge with various atypical antipsychotic drugs in re-emergence of post NMS psychosis is scanty. Our aim of presenting this is to highlight the differential response of various atypical antipsychotic drugs in the treatment of post NMS psychosis. This paper reports a young male with mild mental retardation who developed NMS on a low dose of nspendone. Eariierhe was on haloperidol 10 mg. which was stopped 10 days prior to initiation of risperidone therapy. Symptoms of NMS resolved within 36 hours with bromocnptine; but the patient relapsed to psychosis. Re-challenge with risperidone 1mg resulted in a dystonic reaction, with clozapine 12.5 mg he developed marked sedation, hypotension and urinary incontinence. Ultimately post NMS psychosis responded well to olanzapine 10mg and there was no recurrence of NMS. Olanzapine may be the better choice for the treatment of post NMS psychosis.

Keywords: NMS, risperidone, challenge and atypical neuroleptics

Full Text

The Full Text of this article is available as a PDF (182K).

Articles from Indian Journal of Psychiatry are provided here courtesy of Medknow Publications